Introgression of a block of genome under infinitesimal selection Journal Article

Author(s): Sachdeva, Himani; Barton, Nicholas H
Article Title: Introgression of a block of genome under infinitesimal selection
Affiliation IST Austria
Abstract: Adaptive introgression is common in nature and can be driven by selection acting on multiple, linked genes. We explore the effects of polygenic selection on introgression under the infinitesimal model with linkage. This model assumes that the introgressing block has an effectively infinite number of genes, each with an infinitesimal effect on the trait under selection. The block is assumed to introgress under directional selection within a native population that is genetically homogeneous. We use individual-based simulations and a branching process approximation to compute various statistics of the introgressing block, and explore how these depend on parameters such as the map length and initial trait value associated with the introgressing block, the genetic variability along the block, and the strength of selection. Our results show that the introgression dynamics of a block under infinitesimal selection is qualitatively different from the dynamics of neutral introgression. We also find that in the long run, surviving descendant blocks are likely to have intermediate lengths, and clarify how the length is shaped by the interplay between linkage and infinitesimal selection. Our results suggest that it may be difficult to distinguish introgression of single loci from that of genomic blocks with multiple, tightly linked and weakly selected loci.
Keywords: Introgression, linkage, infinitesimal model
Journal Title: Genetics
Volume: 209
Issue 4
ISSN: 0016-6731
Publisher: Genetics Society of America  
Date Published: 2018-08-01
Start Page: 1279
End Page: 1303
DOI: 10.1534/genetics.118.301018
Open access: yes (repository)